Utah, 2007Strong Wind in Utah, October 20, 2007
October 20, 2007 · NWS GJT · 1 event in 1 county or zone
Strong winds occurred as a cold autumn storm system moved across eastern Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred as a cold autumn storm system moved across eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 20, 1:21 PM MST, 1 hour 39 minutes earlier.
Area forecast discussion, Oct 20, 1:21 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
221 PM MDT SAT OCT 20 2007
...WINTER STORM TO AFFECT THE AREA THIS WEEKEND...
.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
WINDY CONDITIONS HAVE BEEN SLOW TO MATERIALIZE THIS AFTERNOON AS
BLANKET OF HIGH CLOUDS SLOWING MIXING. HOWEVER...AREAS THAT ARE
MIXING SEEING GUSTS TO 50 MPH. AS A RESULT...NO CHANGES WILL BE
MADE TO THE CURRENT WIND ADVISORY.
REMAINDER OF THE FORECAST REMAINS ON TRACK AS AN ENERGETIC STORM
TAKES AIM ON THE AREA. SHORT-TERM MODEL CONSISTENCY REMAINS HIGH AND
LITTLE REASON TO STRAY FROM CURRENT THINKING WITH A STRONG SFC COLD
FRONT SWEEPING THROUGH THE FORECAST AREA THIS EVENING. ONCE THE FRONT
SLIDES THROUGH...MUCH COLDER AIRMASS SETTLES IN WITH VERY STRONG
DYNAMICS ASSOCIATED WITH DIGGING LONG WAVE TROUGH. AS A RESULT...
EXPECT COLD RAIN CHANGING OVER TO SNOW IN THE VALLEYS ABOVE 6K
TONIGHT...WITH SOME RAIN/SNOW MIX DOWN TO THE 5K LEVEL. HEAVY SNOW
STILL EXPECTED FOR THE HIGH COUNTRY...BASICALLY FROM VAIL PASS
NORTHWARD TO THE WYOMING STATE LINE. FRONT PASSES BY MID-EVENING WITH
H7 FLOW BECOMING WEST TO NORTHWEST AT 30 KNOTS. HEAVY SNOWFALL IS
EXPECTED FOR SEVERAL HOURS UNDER THIS SCENARIO...AND COMBINED WITH
DEEP INSTABILITY AND DYNAMICS...SNOWFALL ACCUMULATIONS OVER ONE INCH
AN HOUR LIKELY. THE NORTHWEST COMPONENT SHIFTS TO A MORE NORTHERLY
DIRECTION BY MORNING...WITH FORCING DIMINISHING. HOWEVER...LOW LEVEL
MOISTURE...COLD AIRMASS AND SHALLOW INSTABILITY WILL CONTINUE TO
GENERATE SNOW SHOWERS...WITH AREAS SUCH AS ASPEN AND YAMPA BECOMING
MORE FAVORED.
SYSTEM EXITS SUNDAY NIGHT...WITH COLD CONDITIONS ANTICIPATED. SHOULD
SEE A KILLING FREEZE HIT THE REMAINDER OF THE GRAND VALLEY...NEAR
PALISADE...AND ACROSS SOUTHEAST UTAH...BRINGING AN END TO THE
GROWING SEASON FOR WESTERN COLORADO AND EASTERN UTAH. COOL AND DRY
CONDITIONS ON MONDAY WITH HIGH PRESSURE SLOWLY BUILDING INTO THE
GREAT BASIN.
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
THIS PERIOD IS SHAPING UP TO OFFER SOME BEAUTIFUL AUTUMN WEATHER...
DRY WITH MODERATING TEMPS.
HIGH PRESSURE RIDGE FROM SRN CA TO SWRN WY DOMINATES THE SOUTHWESTERN
STATES BY WEDNESDAY WITH DRY NORTHERLY FLOW OVER ERN UT/WRN CO.
MODELS AGREE ON THIS...WHILE STILL DISAGREEING ON THE DETAILS OF THE
DOWNSTREAM CLOSED AND BLOCKING LOW OVER THE MID/LOWER MS RIVER
VALLEY. MAY SEE A WEAK UPPER DISTURBANCE TUE FOR AN INCREASE IN
CLOUDS BUT NO PCPN EXPECTED. RIDGE BREAKS DOWN SOMEWHAT THU-FRI AS A
SHORTWAVE TROUGH MOVES INTO THE PAC NW AND SW CANADA. ECMWF AND GFS
SPLIT THIS TROUGH AS IT ENCOUNTERS THE RIDGE...WITH THE NRN SECTION
SHEARING EWD ALONG THE US/CANADA BORDER WHILE THE SOUTHERN END CLOSES
OFF A 500 MB LOW ALONG THE WEST COAST BY NEXT WEEKEND. MODELS
INDICATE A WEAKENING COLD FRONT MAY SLIP INTO NE UT/NW CO LATE NEXT
WEEK AS THE REMNANTS OF THAT SHEARING UPPER TROUGH MOVE SE ACROSS THE
AREA...BUT LITTLE WEATHER EXPECTED WITH IT AT THE MOMENT. GFS THEN
KEEPS THE CLOSED LOW ALONG THE WEST COAST NEXT WEEKEND...WHILE THE
ECMWF RETROGRADES IT INTO THE PAC.
&&
.AVIATION...
GUSTY SOUTHWEST WINDS WILL GRADUALLY DIMINISH AND SHIFT TO THE
NORTHWEST THIS EVENING AS A STRONG COLD FRONT SWEEPS THROUGH
THE AREA. RAIN AND SNOW WILL BE DEVELOPING OVERNIGHT...WITH
WIDESPREAD IFR CIGS EXPECTED OVER MUCH OF WESTERN COLORADO AND
EASTERN UTAH FROM MIDNIGHT TONIGHT UNTIL NOON SUNDAY. CONDITIONS
SLOWLY CLEARING FROM SOUTHWEST TO NORTHEAST SUNDAY AFTERNOON
AND EVENING...WITH VFR CONDS RETURNING.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING TONIGHT AND SUNDAY FOR MUCH OF THE
NORTHERN AND CENTRAL MOUNTAINS...ZONES 4/10/12/13.
SNOW AND BLOWING SNOW ADVISORY TONIGHT AND SUNDAY FOR ZONES
9 AND 18.
SNOW ADVISORY FROM 9 PM THIS EVENING UNTIL NOON SUNDAY FOR
ZONES 2/5 AND 8.
WIND ADVISORY UNTIL 8 PM THIS EVENING FOR ZONES
2/5/6/7/8/11/20/21.
.UT...SNOW AND BLOWING SNOW ADVISORY UNTIL 6 AM SUNDAY FOR THE
EASTERN UINTA MOUNTAINS...ZONE 23.
WIND ADVISORY UNTIL 8 PM THIS EVENING FOR ZONES 27/29/22.
SHORT TERM...JDC
LONG TERM....JAD
AVIATION.....JDCHazardous weather outlook, Oct 20, 1:36 PM MST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
236 PM MDT SAT OCT 20 2007
...WIND ADVISORY UNTIL 800 PM TONIGHT FOR MOST LOWER ELEVATIONS...
...VARIOUS WINTER HIGHLIGHTS TONIGHT AND SUNDAY...
COZ001>014-017>023-UTZ022>025-027>029-211200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
236 PM MDT SAT OCT 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG SOUTHWEST WINDS WITH GUSTS FROM 40 TO 50 MPH WILL OCCUR THIS
AFTERNOON AND EVENING ALONG AND AHEAD OF A COLD FRONT...WITH A WIND
ADVISORY IN EFFECT FOR MOST LOWER ELEVATIONS. SNOW WILL BEGIN IN THE
EASTERN UINTA MOUNTAINS THIS AFTERNOON AND SPREAD TO THE MOUNTAINS OF
WESTERN COLORADO AND HIGH VALLEYS OF WEST CENTRAL AND NORTHWEST
COLORADO THIS EVENING. HEAVY SNOWFALL IS EXPECTED ACROSS MUCH OF THE
MOUNTAINS ALONG WITH BLOWING AND DRIFTING SNOW. MOUNTAIN ROADS WILL
BECOME ICY AND SNOWPACKED MAKING TRAVEL DIFFICULT. PLEASE REFER TO
THE PRODUCT DENWSWGJT OR THE GRAND JUNCTION WEATHER OFFICE WEB PAGE
FOR MORE DETAILS ON THIS WINTER STORM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL CONTINUE IN THE MOUNTAINS OF WESTERN COLORADO THROUGH THE
DAY SUNDAY...WHILE SHOWERS GRADUALLY DECREASE AT THE LOWER
ELEVATIONS BY SUNDAY AFTERNOON. SIGNIFICANT SNOW ACCUMULATIONS WILL
CONTINUE ACROSS THE HIGHER MOUNTAINS OF WESTERN COLORADO. STORM TOTAL
ACCUMULATIONS AROUND ONE FOOT ARE EXPECTED BY LATE SUNDAY AFTERNOON
ACROSS THE CENTRAL AND NORTHERN MOUNTAINS NEAR THE CONTINENTAL
DIVIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
REPORTS OF SNOWFALL...STRONG WINDS...RAINFALL...AND ANY OTHER
SIGNIFICANT WEATHER WOULD BE GREATLY APPRECIATED.
TAL/JAD
Strong Wind, Grand Flat and Arches
- When
- October 20, 3:00 PM MST to 9:00 PM MST
- Where
- Grand Flat and Arches forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Wind gusts of 50 to 56 mph buffeted the area. A locally stronger gust to 62 mph was recorded at the Bryson Canyon RAWS. Tree branches and limbs were broken off in some areas.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in California, October 20 to 31, 200760 kt wind · 15 events
- Wildfire in Texas, October 20, 2007$17,000 · 1 event
- Winter Storm and Winter Weather in Colorado, October 20 to 21, 2007$6,000 · 10 events
- Strong Wind in Kansas, October 20, 20071 injured · 1 event
- Damaging Winds in Connecticut, October 20, 2007$1,000 · 50 kt wind · 5 events
- Heavy Snow in Colorado, October 20 to 21, 20073 events
- High Wind in Nevada, October 20, 200758 kt wind · 3 events
- Winter Storm and Winter Weather in Colorado, October 20 to 21, 20073 events
- High Wind and Strong Wind in Maine, October 20, 2007$10,000 · 50 kt wind · 2 events
- Heavy Snow in Oregon, October 20, 20072 events
- Winter Weather in Wyoming, October 20 to 21, 20072 events
- Damaging Winds in Utah, October 20, 200754 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64187.